Namespaces
Variants
Actions

Imbedding theorems for Orlicz-Sobolev spaces

From Encyclopedia of Mathematics
Jump to: navigation, search

Establishing imbedding theorems goes back to T.K. Donaldson and N.S. Trudinger, and R.A. Adams (see [a4], [a10], [a2]). For the sake of simplicity, consider the space with an -function (cf. Orlicz–Sobolev space), where is sufficiently smooth (a Lipschitz boundary, for instance; see [a1]). Define , . The case corresponds to the sublimiting case for usual Sobolev spaces (cf. also Sobolev space) and in this case is imbedded into , where , . The case corresponds to for . If one defines the generalized Hölder spaces , where is a increasing continuous function on such that , as the space of continuous functions on , for which , then the target space for the imbeddings is a Hölder space of this type with .

A (partial) ordering of such functions (and of -functions) can be introduced in the following way: If and are -functions, then if for every . Further, if is a function of the same type. If now is imbedded into and , then is compactly imbedded into , and if is imbedded into and , then is compactly imbedded into .

The sublimiting case was handled also by the method of Fourier analysis (cf. e.g. [a9], [a8]), by considering potential Orlicz–Sobolev spaces (nevertheless, in this case non-reflexive spaces are excluded). The problem of the best target space in the scale of Orlicz spaces has been dealt with in, e.g., [a3]). Recently (1998), logarithmic Sobolev spaces, which are nothing but Orlicz–Sobolev spaces with generating function of the type , tuning the scale of Sobolev spaces, have been used in connection with limiting imbeddings into exponential Orlicz spaces and/or logarithmic Lipschitz spaces (see, e.g., [a7], [a5], [a6]).

There are, however, still many open problems in the theory. Apart from difficulties of rather technical nature, the whole scale of these spaces presumably cannot be handled by known methods of interpolation and/or extrapolation of Sobolev spaces or even more general Besov or Triebel–Lizorkin spaces.

References

[a1] R.A. Adams, "Sobolev spaces" , Acad. Press (1975)
[a2] R.A. Adams, "General logarithmic Sobolev inequalities and Orlicz imbeddings" J. Funct. Anal. , 34 (1979) pp. 292–303
[a3] A. Cianchi, "A sharp embedding theorem for Orlicz–Sobolev spaces" Indiana Univ. Math. J. , 45 (1996) pp. 39–65
[a4] T.K. Donaldson, N.S. Trudinger, "Orlicz–Sobolev spaces and imbedding theorems" J. Funct. Anal. , 8 (1971) pp. 52–75
[a5] D.E. Edmunds, M. Krbec, "Two limiting cases of Sobolev imbeddings" Houston J. Math. , 21 (1995) pp. 119–128
[a6] D.E. Edmunds, H. Triebel, "Logarithmic Sobolev spaces and their applications to spectral theory" Proc. London Math. Soc. , 71 : 3 (1995) pp. 333–371
[a7] N. Fusco, P.L. Lions, C. Sbordone, "Sobolev imbedding theorems in borderline case" Proc. Amer. Math. Soc. , 124 (1996) pp. 562–565
[a8] V. Kokilashvili, M. Krbec, "Weighted inequalities in Lorentz and Orlicz spaces" , World Sci. (1991)
[a9] A. Torchinsky, "Interpolation of operators and Orlicz classes" Studia Math. , 59 (1976) pp. 177–207
[a10] N. Trudinger, "On imbeddings into Orlicz spaces and some applications" J. Math. Mech. , 17 (1967) pp. 473–483
How to Cite This Entry:
Imbedding theorems for Orlicz-Sobolev spaces. Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Imbedding_theorems_for_Orlicz-Sobolev_spaces&oldid=22599
This article was adapted from an original article by Miroslav Krbec (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article